Heparin is widely used for thromboprophylaxis or treatment in many clinical situations, including cardiovascular and orthopaedic surgery and invasive procedures, acute coronary syndromes, venous thromboembolism, atrial fibrillation, peripheral occlusive disease, dialysis, and during extracorporeal circulation.1
One third of hospitalised patients in the USA, or about 12 million a year, receive heparin.2
Heparin‐induced thrombocytopenia (HIT) is the most important and most frequent drug‐induced type of thrombocytopenia. It is associated with significant morbidity and mortality if unrecognised. Unfortunately, because thrombocytopenia is common in hospitalised patients and can be caused by a variety of factors,3
HIT often remains unrecognised and undiagnosed.
HIT may develop in two distinct forms: type I and type II. HIT type I (also known as heparin‐associated thrombocytopenia) is a non‐immunologic response to heparin treatment, mediated by a direct interaction between heparin and circulating platelets causing platelet clumping or sequestration. HIT type I affects up to 10% of patients, usually occurs within the first 48–72 h after initiation of heparin treatment, and is characterised by a mild and transient thrombocytopenia (rarely <100
), often returning to normal within 4 days once the heparin is withdrawn.4
No laboratory tests are required to diagnose HIT type I, and it is not associated with an increased risk of thrombosis, whereas HIT type II is immune‐mediated and associated with a risk of thrombosis. It has recently been proposed that the term “HIT type I” be changed to “non‐immune heparin associated thrombocytopenia” and that the term “HIT type II” be changed to “HIT” to avoid confusion between the two syndromes.5
In this review, we briefly analyse the main characteristics of the clinically relevant, immune‐mediated, HIT type II, focusing particularly on the epidemiology, pathophysiology, clinical manifestations and treatment of this syndrome. For simplicity, in this review the term HIT refers only to HIT type II.